Unnecessary antimicrobial use increases risk of recurrent infectious diarrhea

January 9, 2013

The impact of antibiotic misuse has far-reaching consequences in healthcare, including reduced efficacy of the drugs, increased prevalence of drug-resistant organisms, and increased risk of deadly infections. A new study featured in the February issue of Infection Control and Hospital Epidemiology, the journal of the Society for Healthcare Epidemiology of America, found that many patients with Clostridium difficile infection (C. difficile) are prescribed unnecessary antibiotics, increasing their risk of recurrence of the deadly infection. The retrospective report shows that unnecessary antibiotics use is alarmingly common in this vulnerable patient population.

C. difficile is a bacteria that usually affects people with recent or hospitalization. The symptoms of C. difficile range from mild diarrhea to severe illness and death, and it is now one of the most common healthcare-associated infections. Patients with C. difficile often experience recurrent episodes of the infection, especially if they receive antibiotics again in the future.

Researchers at the Minneapolis Veterans Affairs Medical Center reviewed patient cases with new-onset C. difficile infection. In total, 57 percent (141) of patients with new-onset C. difficile infection received additional antimicrobials during or within 30 days after their initial C. difficile treatment, raising their risk of recurrence substantially. From this group, 77 percent received at least one dose of unnecessary antibiotic, and 26 percent of patients received unnecessary antibiotics exclusively. Common reasons noted for unnecessary antibiotic use included and pneumonia (despite little-to-no evidence of either being present), inappropriate surgical prophylaxis, and asymptomatic bacteriuria.

"Our findings serve as a reminder to both doctors and patients to use antibiotics only when absolutely necessary, particularly in patients with a history of C. difficile," said lead researcher Megan K. Shaughnessy, MD. "Patients with C. difficile are at high-risk for recurrence, especially with additional antibiotic use. Because of this heightened risk, clinicians should be exercising increased caution with antimicrobial therapy."

The researchers advise that providers contemplating antimicrobial therapy should be more aware of the risk of recurrent C. difficile with antimicrobial use, ' previous C. difficile history, and which clinical conditions require antimicrobial therapy.

More information: Megan K. Shaughnessy, William H. Amundson, Michael A. Kuskowski, Douglas D. DeCarolis, James R. Johnson, Dimitri M. Drekonja. "Unnecessary Antimicrobial Use in Patients with current or Recent Clostridium difficile Infection." Infection Control and Hospital Epidemiology 34:2 (February 2013).

Related Stories

Recommended for you

Experimental MERS vaccine shows promise in animal studies

July 28, 2015

A two-step regimen of experimental vaccines against Middle East respiratory syndrome (MERS) prompted immune responses in mice and rhesus macaques, report National Institutes of Health scientists who designed the vaccines. ...

Can social isolation fuel epidemics?

July 21, 2015

Conventional wisdom has it that the more people stay within their own social groups and avoid others, the less likely it is small disease outbreaks turn into full-blown epidemics. But the conventional wisdom is wrong, according ...

Lack of knowledge on animal disease leaves humans at risk

July 20, 2015

Researchers from the University of Sydney have painted the most detailed picture to date of major infectious diseases shared between wildlife and livestock, and found a huge gap in knowledge about diseases which could spread ...

IBD genetically similar in Europeans and non-Europeans

July 20, 2015

The first genetic study of inflammatory bowel disease (IBD) to include individuals from diverse populations has shown that the regions of the genome underlying the disease are consistent around the world. This study, conducted ...

0 comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more

Click here to reset your password.
Sign in to get notified via email when new comments are made.